MAUDE Adverse Event Report: ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD

ILLUMINOSS MEDICAL, INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDUILLARY FIXATION ROD
Model Number USSL-2213240
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 04/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
At the time of this initial mdr report, the investigation into the cause of the event is still ongoing.Device evaluation in this case is not possible as the device remains implanted.A review of the manufacturing records for this device found that the device met specifications at the time of manufacture and release.A review of the instructions for use found that the risk of possible implant fracture is included in the labeling, radiographs of the treated anatomy were requested and received from the user.Medical oversight review.Illuminoss performed an internal medical oversight review of this case, information received from the doctor, and the radiographs provided.Medical oversight identified additional information to request from the user to support the investigation.Medical oversight is still investigating this incident, including contacting the user for additional followup requests.Follow up with user the firm has reached out to the user with followup questions and requests for additional radiographs.A follow-up mdr will be submitted when further information is known about this case.
 
Event or Problem Description
An 84 year-old female patient experienced a break through the myeloma in her humerus in late december that went on to hypertrophic nonunion.On (b)(6) 2023, her humerus was treated with an illuminoss implant (size 22/13x240mm) with 4 screws.In late april, the patient presented with loss of fixation in the arm, and the implant was found to be broken at the site of the original bone break.The patient was not expressing being in pain.The user treated the patient with revision surgery with a plate stabilized by the illuminoss implant which remained in the bone.The patient condition post-revision surgery has been reported as good.
 
Additional Manufacturer Narrative
At the time of the initial mdr submission for this event, the investigation into the cause of this event was still underway.This followup mdr is submitted to submit new information, including - investigation findings codes - investigation conclusion codes - manufacturer's narrative with the firm's root cause conclusions.Returned product evaluation: device evaluation in this case was not possible the device remains implanted.Dhr review: a review of the manufacturing records for this device found that the device met specifications at the time of manufacture and release.Review of ifu: ifu 900365 rev.W was reviewed.The risk of possible implant fracture due to delayed union or non union is included in the labeling.X-rays: radiographs of the treated anatomy were requested and received from the user.Follow up with user the user provided responses and additional radiographs in response to the firm's requests for followup information.The user reported the following case details: · the time of initial diagnosis was (b)(6) 2022, when the user had first met the patient and there had been a 6 week history of pain.She was treated conservatively with some success initially, but due to her dementia she was unable to comply with restrictions and she eventually fractured and never completely healed.· in late december she broke through what callous she had made around her fracture site, through the myeloma, which progressed to a hypertrophic nonunion.The treating physician noted bruising and pain in december 2022 and was notified about the increase in pain on february 2023.· on (b)(6) 2023, the user treated the humerus with an illuminoss implant (size 22/13x240mm) with 4 screws.During the procedure it was noted by the treating physician that the fracture was left distracted, and the balloon may have bulged there.· at a post op visit on (b)(6) 2023 gross motion was noted at the fracture site.During this visit the fractured implant was identified.The patient was not expressing being in pain (potentially due to the dementia) but the family wanted the arm treated, in case she needed to use a walker.The patient was then treated with a plate, and the treating physician stabilized this with the illuminoss implant portions that remained in the bone.Upon opening during the revision surgery, it was noted by the treating physician that a small piece of the illuminoss implant was broken and was rounded.This small piece was removed.It is speculated by the treating physician that the distraction of the fracture may have allowed the illuminoss implant to bulge when initially placed and infused, and that may be the rounded small piece that was broken off and removed.· at the last visit on (b)(6) 2023., the patient was doing well.Medical oversight review.Illuminoss performed internal medical oversight review of this case, information received from the doctor, and the radiographs provided, and made the following observations and conclusions: · patients with dementia often don't follow postop care instruments, and remove any additional stabilization used.The possibility of a patient fall or accident due to the patient's dementia was noted, however there was no report of a patient fall or accident by the treating physician, patient, or patient's family.· when the illuminoss implant was first placed, the bone being treated was a hypertrophic non-union from motion/tumor, fixed in distraction with the illuminoss device.· the radiation therapy treatment performed would have contributed to the nonunion.· medical oversight agreed with the user's observation, that the illuminoss implant bulged at the nonunion site, either contributing to or as a result of the distraction.In this case the distal humerus portion did not meet the proximal portion of the humerus causing a gap between the bones, so there was a portion of the illuminoss implant at the fracture site in which there was no bone surrounding the implant.In addition, the illuminoss implant bulged at this area, as well as proximal to the fracture site due to the distraction and tumor.The distracted fracture and bulge of the illuminoss implant at and proximal to the fracture site created a stress riser at the edge of the fracture where the implant has no bone surrounding it.· medical oversight observed that this fracture therefore was unlikely to heal, which caused the illuminoss implant to be subjected to greater stress forces, and finally the implant fractured.· the fracture reduction after the revision treatment with the plate was still in distraction, and using the illuminoss device for additional purchase.Conclusion: medical oversight concluded that the implant fracture was caused by the hypertrophic nonunion as a result of motion at the fracture site.The hypertrophic nonunion was likely caused by the fracture reduction being in distraction, allowing movement and causing excessive implant stress in the area in which there was a gap between the bones.Other contributing factors include the radiation treatment which would make the bone less likely to heal and contributed to the nonunion.

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDUILLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL, INC
993 waterman ave
east providence RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providence, RI 02914
4017140008
MDR Report Key17002426
Report Number3006845464-2023-00034
Device Sequence Number7151134
Product Code QAD
UDI-Device IdentifierM986USSL22132400
UDI-PublicM986USSL22132400
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 06/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Model NumberUSSL-2213240
Device Catalogue NumberUSSL-2213240
Device Lot Number420537
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2023
Supplement Date Received by Manufacturer04/27/2023
Initial Report FDA Received Date05/25/2023
Supplement Report FDA Received Date06/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR
Patient SexFemale